Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 3:49 PM CST for Blount County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2015, 3:49 PM CST (21:49 UTC)
- Expired
- Dec 25, 2015, 11:45 PM CST
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Blount County, AL
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
648
WGUS54 KBMX 252149
FFWBMX
ALC009-260045-
/O.NEW.KBMX.FF.W.0026.151225T2149Z-151226T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
* UNTIL 645 PM CST
* AT 346 PM CST...THE PUBLIC REPORTED AREAS OF FLASH FLOODING IN
NORTHERN BLOUNT COUNTY. DOPPLER RADAR ALSO SHOWS CONTINUOUS
THUNDERSTORMS MOVING THROUGH THE AREA.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3410 8630 3406 8633 3399 8633 3396 8635
3399 8675 3403 8672 3403 8670 3406 8671
3405 8668 3408 8670 3409 8669 3408 8669
3409 8666 3412 8663 3412 8660 3415 8659
3419 8655 3420 8655 3425 8651 3426 8645
$$1 follow-up statement
555
WGUS54 KBMX 260038
FFWBMX
ALC009-260545-
/O.EXT.KBMX.FF.W.0026.000000T0000Z-151226T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
* UNTIL 1145 PM CST
* AT 634 PM CST...DOPPLER RADAR INDICATED MULTIPLE SHOWERS AND
THUNDERSTORMS CONTINUING TO PRODUCE HEAVY RAIN ACROSS THE WARNED
AREA. ESTIMATES OF 4 TO 8 INCHES OF RAIN HAVE ALREADY FALLEN
THROUGHOUT THE DAY OVER PARTS OF NORTHERN BLOUNT.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3410 8630 3406 8633 3399 8633 3396 8635
3399 8675 3403 8672 3403 8670 3406 8671
3405 8668 3408 8670 3409 8669 3408 8669
3409 8666 3412 8663 3412 8660 3415 8659
3419 8655 3420 8655 3425 8651 3426 8645
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Dec 25, 1:30 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST FRI DEC 25 2015 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING. THE STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT OUT TO THE NORTH AT THIS POINT. MOST MODEL GUIDANCE IS LIFTING IT OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET TO DIG SOUTHEAST LATER TONIGHT. MEANWHILE...PW VALUES NEAR TWO INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING THUNDERSTORMS. I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS BOUNDARY FINALLY LIFTS OUT TO NORTH. THE SHEAR HAS CONTINUED TO DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS TO A MINIMUM. THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND SEEK HIGHER GROUND. THIS AN EMERGENCY SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT! TAKE IT SERIOUSLY IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59! 17/KLAWS && .AVIATION... 18Z TAF DISCUSSION. FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20 KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE DAYLIGHT HOURS. ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR SUNRISE FOR NOW. 19 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 75 66 74 63 73 / 100 100 20 20 30 ANNISTON 77 68 75 64 74 / 100 80 20 20 30 BIRMINGHAM 74 69 76 65 75 / 100 90 20 30 30 TUSCALOOSA 77 70 77 67 76 / 90 80 20 30 30 CALERA 75 68 76 65 75 / 100 50 20 20 20 AUBURN 76 65 75 64 74 / 20 20 10 10 20 MONTGOMERY 80 67 79 63 78 / 20 20 10 20 20 TROY 79 67 79 63 77 / 20 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE... JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST FRI DEC 25 2015 ALZ011>015-017>050-262245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 139 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE DANGEROUS FLASH FLOODING. A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION OR FLOOD STAGE. THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES THROUGH 9 PM.
In the hours before
Local storm report, Dec 25, 3:18 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD SULLIGENT 33.89N 88.13W
12/25/2015 LAMAR AL AMATEUR RADIO
WATER OVER PORTIONS OF RIVER ROAD IN NORTHERN LAMAR
COUNTY.
&&
JHLocal storm report, Dec 25, 3:29 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM LIGHTNING 3 NNW WARRIOR 33.85N 86.83W
12/25/2015 BLOUNT AL PUBLIC
LIGHTNING STRUCK A TREE THAT FELL ONTO LESTER DOSS ROAD,
1/2 MILE WEST OF I-65 EXIT 284.
&&
JHSpecial weather statement, Dec 25, 3:31 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CST FRI DEC 25 2015
ALZ032-033-252215-
PERRY AL-HALE AL-
331 PM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND
SOUTHEASTERN HALE COUNTIES UNTIL 415 PM CST...
AT 330 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEWBERN...OR 9 MILES SOUTH OF GREENSBORO...MOVING NORTHEAST AT 35
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...GREENSBORO...NEWBERN...HEIBERGER...GREENSBORO MUNICIPAL
AIRPORT...ARCOLA...ELLARDS...LANEVILLE...GALLION...FOLSOM...MORGAN
SPRINGS AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3285 8752 3285 8732 3283 8732 3283 8714
3248 8756 3248 8770 3249 8773 3252 8773
3252 8775 3253 8779
TIME...MOT...LOC 2130Z 223DEG 30KT 3257 8760Local storm report, Dec 25, 3:32 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM FLASH FLOOD ONEONTA 33.95N 86.47W
12/25/2015 BLOUNT AL FIRE DEPT/RESCUE
ONE BUSINESS FLOODED, WATER OVER PORTIONS OF MULTIPLE
STREETS IN ONEONTA.
&&
JHLocal storm report, Dec 25, 3:43 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 3 WSW MERCEDE 33.16N 87.31W
12/25/2015 TUSCALOOSA AL PUBLIC
FUNNEL CLOUD REPORTED.
&&
JHLocal storm report, Dec 25, 3:47 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD SNEAD 34.12N 86.40W
12/25/2015 BLOUNT AL PUBLIC
CREEK AT LEAST 3 FEET OUT OF ITS BANKS NEAR HIGHWAY 278.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:03 PM CST | Special Weather Statement | BMX | Sumter | 27 min |
| Dec 24, 8:31 PM CST | Special Weather Statement | BMX | Greene, Sumter | 29 min |
| Dec 24, 9:57 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Dec 25, 12:56 AM CST | Areal Flood Warning | BMX | Barbour, Bullock, Macon, Pike, Russell | 12 hr |
| Dec 25, 1:08 AM CST | Flash Flood Warning | BMX | Chambers, Chilton, Coosa, Elmore, Lee, Tallapoosa | 6 hr |
| Dec 25, 1:15 AM CST | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Montgomery | 6 hr |
| Dec 25, 4:24 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 17 hr |
| Dec 25, 7:14 AM CST | Areal Flood Warning | BMX | Chambers, Elmore, Lee, Montgomery, Tallapoosa | 2 hr |
| Dec 25, 7:21 AM CST | Flash Flood Warning | BMX | Chilton, Shelby, Talladega | 3 hr |
| Dec 25, 7:40 AM CST | Special Weather Statement | BMX | Marion | 50 min |
| Dec 25, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 42 min |
| Dec 25, 8:35 AM CST | Special Weather Statement | BMX | Winston | 40 min |
| Dec 25, 9:17 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Dec 25, 9:40 AM CST | Areal Flood Advisory | BMX | Winston | 3 hr |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 11 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 8 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Dallas | 9 days |
| Dec 25, 10:30 AM CST | Flash Flood Warning | BMX | Marion, Winston | 9 hr |
| Dec 25, 11:51 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Dec 25, 12:36 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Dec 25, 12:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker | 3 hr |
| Dec 25, 2:28 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 32 min |
| Dec 25, 2:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 5 hr |
| Dec 25, 3:04 PM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 3:13 PM CST | Special Weather Statement | BMX | Fayette | 47 min |
| Dec 25, 3:31 PM CST | Special Weather Statement | BMX | Perry | 44 min |
| Dec 25, 3:35 PM CST | Tornado Warning | BMX | Tuscaloosa | 25 min |
| Dec 25, 4:24 PM CST | Tornado Warning | BMX | Jefferson | 36 min |
| Dec 25, 4:28 PM CST | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 4:55 PM CST | Tornado Warning | BMX | Jefferson | 50 min |
| Dec 25, 5:25 PM CST | Tornado Warning | BMX | Bibb, Chilton | 21 min |
| Dec 25, 5:44 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.